Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


On the smoothness of centralizers in reductive groups

Author: Sebastian Herpel
Journal: Trans. Amer. Math. Soc. 365 (2013), 3753-3774
MSC (2010): Primary 20G15
Published electronically: December 12, 2012
MathSciNet review: 3042602
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a connected reductive algebraic group over an algebraically closed field $ k$. In a recent paper, Bate, Martin, Röhrle and Tange show that every (smooth) subgroup of $ G$ is separable provided that the characteristic of $ k$ is very good for $ G$. Here separability of a subgroup means that its scheme-theoretic centralizer in $ G$ is smooth. Serre suggested extending this result to arbitrary, possibly non-smooth, subgroup schemes of $ G$. The aim of this paper is to prove this more general result. Moreover, we provide a condition on the characteristic of $ k$ that is necessary and sufficient for the smoothness of all centralizers in $ G$. We finally relate this condition to other standard hypotheses on connected reductive groups.

References [Enhancements On Off] (What's this?)

  • [BMR05] M. Bate, B. Martin, and G. Röhrle.
    A geometric approach to complete reducibility.
    Invent. Math., 161(1):177-218, 2005. MR 2178661 (2007k:20101)
  • [BMRT] M. Bate, B. Martin, G. Röhrle, and R. Tange.
    Complete reducibility and separability.
    Trans. Amer. Math. Soc., 362(8):4283-4311, 2010. MR 2608407 (2011i:20068)
  • [Bo91] A. Borel.
    Linear algebraic groups, volume 126 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, second edition, 1991. MR 1102012 (92d:20001)
  • [Bou68] N. Bourbaki.
    Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: Systèmes de racines.
    Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968. MR 0240238 (39:1590)
  • [DG70] M. Demazure and P. Gabriel.
    Groupes algébriques. Tome I: Géométrie algébrique, généralités, groupes commutatifs.
    Masson & Cie, Éditeur, Paris, 1970.
    Avec un appendice sur Corps de classes local par Michiel Hazewinkel. MR 0302656 (46:1800)
  • [SGA3] M. Demazure and A. Grothendieck.
    Schémas en groupes, Séminaire de Géométrie Algébrique du Bois Marie 1962/64 (SGA 3).
    (Lecture Notes in Math., 151-153). Springer-Verlag, Berlin, 1970.
  • [Go07] S. M. Goodwin.
    On generation of the root lattice by roots.
    Math. Proc. Cambridge Philos. Soc., 142(1):41-45, 2007. MR 2296389 (2007m:17012)
  • [Ho82] G. M. D. Hogeweij.
    Almost-classical Lie algebras. I, II.
    Nederl. Akad. Wetensch. Indag. Math., 44(4):441-452, 453-460, 1982. MR 683531 (84f:17007)
  • [Ja03] J. C. Jantzen.
    Representations of algebraic groups, volume 107 of Mathematical Surveys and Monographs.
    American Mathematical Society, Providence, RI, second edition, 2003. MR 2015057 (2004h:20061)
  • [Ja04] J. C. Jantzen.
    Nilpotent orbits in representation theory.
    In Lie theory, volume 228 of Progr. Math., pages 1-211. Birkhäuser Boston, Boston, MA, 2004. MR 2042689 (2005c:14055)
  • [KMRT] M-A. Knus, A. Merkurjev, M. Rost, and J-P. Tignol.
    The book of involutions, volume 44 of American Mathematical Society Colloquium Publications.
    American Mathematical Society, Providence, RI, 1998.
    With a preface in French by J. Tits. MR 1632779 (2000a:16031)
  • [LT99] R. Lawther and D. M. Testerman.
    $ A_1$ subgroups of exceptional algebraic groups.
    Mem. Amer. Math. Soc., 141(674):viii+131, 1999. MR 1466951 (2000b:20059)
  • [LS96] M. W. Liebeck and G. M. Seitz.
    Reductive subgroups of exceptional algebraic groups.
    Mem. Amer. Math. Soc., 121(580):vi+111, 1996. MR 1329942 (96i:20059)
  • [Liu02] Q. Liu.
    Algebraic geometry and arithmetic curves, volume 6 of Oxford Graduate Texts in Mathematics.
    Oxford University Press, Oxford, 2002.
    Translated from the French by Reinie Erné, Oxford Science Publications. MR 1917232 (2003g:14001)
  • [McN05] G. J. McNinch.
    Optimal $ {\rm SL}(2)$-homomorphisms.
    Comment. Math. Helv., 80(2):391-426, 2005. MR 2142248 (2006f:20055)
  • [McN08] G. J. McNinch.
    The centralizer of a nilpotent section.
    Nagoya Math. J., 190:129-181, 2008. MR 2423832 (2009d:20110)
  • [MT07] G. J. McNinch and D. M. Testerman.
    Completely reducible $ \rm SL(2)$-homomorphisms.
    Trans. Amer. Math. Soc., 359(9):4489-4510 (electronic), 2007. MR 2309195 (2008d:20084)
  • [MT09] G. J. McNinch and D. M. Testerman.
    Nilpotent centralizers and Springer isomorphisms.
    J. Pure Appl. Algebra, 213(7):1346-1363, 2009. MR 2497582 (2010c:20059)
  • [Ri67] R. W. Richardson.
    Conjugacy classes in Lie algebras and algebraic groups.
    Ann. of Math. (2), 86:1-15, 1967. MR 0217079 (36:173)
  • [Ri77] R. W. Richardson.
    Affine coset spaces of reductive algebraic groups.
    Bull. London Math. Soc., 9(1):38-41, 1977. MR 0437549 (55:10473)
  • [Sp98] T. A. Springer.
    Linear algebraic groups, volume 9 of Progress in Mathematics.
    Birkhäuser Boston, Inc., Boston, MA, second edition, 1998. MR 1642713 (99h:20075)
  • [SpSt70] T. A. Springer and R. Steinberg.
    Conjugacy classes.
    In Seminar on Algebraic Groups and Related Finite Groups (The Institute for Advanced Study, Princeton, N.J., 1968/69), Lecture Notes in Mathematics, Vol. 131, pages 167-266. Springer, Berlin, 1970. MR 0268192 (42:3091)
  • [Wat79] W. C. Waterhouse.
    Introduction to affine group schemes, volume 66 of Graduate Texts in Mathematics.
    Springer-Verlag, New York, 1979. MR 547117 (82e:14003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20G15

Retrieve articles in all journals with MSC (2010): 20G15

Additional Information

Sebastian Herpel
Affiliation: Fakultät für Mathematik, Ruhr-Universität Bochum, 44780 Bochum, Germany
Address at time of publication: Fachbereich Mathematik, TU Kaiserslautern, Postfach 3049, 67653 Kaiserslautern, Germany

Received by editor(s): March 29, 2011
Received by editor(s) in revised form: November 4, 2011
Published electronically: December 12, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society